Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 30, NWS Albuquerque, NM

September 27, 202012 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Sep 27, 2020, 2:17 PM MDT for 12 counties in New Mexico. It took effect at Sep 27, 2020, 6:00 PM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2020, 2:17 PM MDT (20:17 UTC)
In effect from
Sep 27, 2020, 6:00 PM MDT
Expired
Sep 28, 2020, 8:34 AM MDT
In force
15 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Chaves County, NM, Cibola County, NM, Curry County, NM, De Baca County, NM, Harding County, NM, Quay County, NM, Roosevelt County, NM, San Miguel County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM

The radar

The Cannon AFB radar (KFDX), 144 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3126 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS75 KABQ 272017
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
217 PM MDT Sun Sep 27 2020

NMZ231-232-234>238-280500-
/O.NEW.KABQ.WI.Y.0030.200928T0000Z-200928T0900Z/
Harding County-Eastern San Miguel County-Quay County-Curry County-
Roosevelt County-De Baca County-Chaves County Plains-
217 PM MDT Sun Sep 27 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM MDT
MONDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Harding County, Eastern San Miguel County, Quay 
  County, Curry County, Roosevelt County, De Baca County and 
  Chaves County Plains.

* WHEN...From 6 PM this evening to 3 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ219-280500-
/O.NEW.KABQ.WI.Y.0030.200928T0300Z-200928T1500Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
217 PM MDT Sun Sep 27 2020

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT
MONDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro
  Area focusing through and immediately below canyons east of I-25.

* WHEN...From 9 PM this evening to 9 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
053 
WWUS75 KABQ 280437
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1037 PM MDT Sun Sep 27 2020

NMZ231-232-280545-
/O.CAN.KABQ.WI.Y.0030.000000T0000Z-200928T0900Z/
Harding County-Eastern San Miguel County-
1037 PM MDT Sun Sep 27 2020

...WIND ADVISORY IS CANCELLED...

Wind speeds have decreased across Harding and eastern San Miguel
counties. While breezy winds will persist overnight, winds are
expected to remain below advisory level. Therefore, the Wind
Advisory is cancelled.

$$

NMZ234>238-280900-
/O.CON.KABQ.WI.Y.0030.000000T0000Z-200928T0900Z/
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-
1037 PM MDT Sun Sep 27 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MDT MONDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Quay County, Curry County, Roosevelt County, De Baca 
  County and Chaves County Plains.

* WHEN...Until 3 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ219-280900-
/O.CON.KABQ.WI.Y.0030.000000T0000Z-200928T1500Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
1037 PM MDT Sun Sep 27 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT MONDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque 
  Metro Area focusing through and immediately below canyons east 
  of I-25.

* WHEN...Until 9 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
809 
WWUS75 KABQ 280849
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
249 AM MDT Mon Sep 28 2020

NMZ234>238-281000-
/O.EXP.KABQ.WI.Y.0030.000000T0000Z-200928T0900Z/
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-
249 AM MDT Mon Sep 28 2020

...WIND ADVISORY WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING...

Gusty northeast winds have diminished, therefore the wind advisory
will be allowed to expire. 

$$

NMZ219-281500-
/O.CON.KABQ.WI.Y.0030.000000T0000Z-200928T1500Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
249 AM MDT Mon Sep 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...East to southeast winds 20 to 35 mph with gusts up to 50
  mph.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro
  Area through and immediately below canyons east of Interstate 25.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
500 
WWUS75 KABQ 281434
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
834 AM MDT Mon Sep 28 2020

NMZ219-281545-
/O.CAN.KABQ.WI.Y.0030.000000T0000Z-200928T1500Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
834 AM MDT Mon Sep 28 2020

...WIND ADVISORY IS CANCELLED...

Winds are decreasing in speed in the Albuquerque metro area, and
this trend will continue through the late morning.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Sep 27, 11:23 AM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 27, 11:23 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1123 AM MDT Sun Sep 27 2020

.AVIATION...
18Z TAF CYCLE
A N/NE wind shift has taken residence through the northeastern plains
of NM reaching to KTCC and KCVN. Dry and hot WNW/NW winds will again
mix down through the rest of the forecast area this afternoon
reaching the rest of the TAF terminals, with peak gusts of 20 to
30kts likely by mid-to-late afternoon. The main story for this TAF
period will be the arrival time of a potent backdoor cold front
surging through the eastern plains, producing strong 30-40kt east
canyon winds as it moves through the gaps of the central mtn chain
b/w ~03Z-06Z. Low clouds will also be a concern mainly along the
east slopes of the Sangre de Cristo Mtns to include KLVS, and
possibly for the Sandia/Manzanos and even the Sacramento Mtns by
Monday morning. This front will reach the continental divide Monday
morning, likely spilling over and reaching KFMN in the San Juan River
Valley.

24

&&

.PREV DISCUSSION...227 AM MDT Sun Sep 27 2020...
.SYNOPSIS...
One more toasty day is in store before a strong cold front causes
temperatures to drop to start the work week. This strong cold front
will surge through the area tonight, bringing strong winds and fall-
like temperatures. The strongest winds will be felt across eastern
New Mexico and portions of the Rio Grande Valley tonight through
early Monday morning. The northern Sangre de Cristos may even see
some light precipitation tonight as well. While much cooler
temperatures are in store Monday, temperatures will be quick to warm
back up by Tuesday as dry conditions prevail through at least the
weekend.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
High temperatures across northern and central New Mexico will remain
warmer than normal today for all but the far northeast plains. Gusty
northeast winds developing across northeast and east central New
Mexico today will bring highs down 10-20 degrees from Saturday's
while the west and central will experience only a few degrees of
cooling. A few areas will continue to be near record warmth.

More significant and widespread cooling expected Monday, thanks to
the strong cold front pushing west of the central mountain chain.
Gusty east winds to around 45 or 50 mph will accompany the frontal
passage through canyons into the Rio Grande Valley tonight and early
Monday. Later shifts will need to evaluate the need for any wind
advisories for later this afternoon and tonight.

The only precipitation in the forecast will be tonight and
Monday morning, with light rain or snow possible mainly over and
along the eastern slopes of the Sangre de Cristo Mountains and
around Raton Pass but little to no accumulation is expected. Low
clouds may also congregate along the east slopes of the central
mountain chain tonight, but are expected to dissipate by later
Monday morning.

LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...
In the wake of the cold front, low temperatures on Monday night will
be chilly with some locales across northern NM seeing freezing
temperatures. Temperatures will be quick to warm back up though
through mid-week, reaching above normal values by Wednesday. Dry and
calm conditions are in the forecast through at least the weekend as
northwest flow aloft remains the rule. Another backdoor cold front on
Thursday will allow temperatures to cool about 5 to 10 degrees across
the east, but highs will return to above normal once again this
weekend.

15

&&

.FIRE WEATHER...
Critical fire weather conditions due to gusty northwest winds and
low humidities are possible over a wider area this afternoon from
the Northwest Plateau across the Middle Rio Grande Valley and
Sandia, Manzano and Gallinas mountains. Portions of the Middle Rio
Grande may not see winds strong enough for critical conditions,
especially Socorro county, but there looks to be more solid coverage
through Valencia and Bernalillo counties north toward Santa Fe,
combined with another day of near record warmth. While forecast
Haines values are generally moderate this afternoon, overnight
humidities so far over this area haven't recovered much higher than
20 percent. Therefore the existing fire weather watch has been
converted to a Red Flag Warning with the addition of the Middle RGV.

High temperatures across northern and central New Mexico will remain
warmer than normal today, but will be starting to cool down, with
gusty northeast winds to 45 or 50 mph across northeast and east
central New Mexico bringing highs down 10-20 degrees from
Saturday's. More significant and widespread cooling expected Monday,
thanks to a strong cold front pushing west of the central mountain
chain. Strong and gusty winds to around 45 or 50 mph will accompany
the frontal passage through canyons into the Rio Grande Valley
tonight and early Monday. The only precipitation in the forecast
will be tonight and Monday, with light rain or snow possible mainly
over and along the eastern slopes of the Sangre de Cristo Mountains
and around Raton Pass but little to no accumulation is expected.

Drier and warmer weather returns by Wednesday, with fair to poor
overnight humidity recoveries from the Rio Grande Valley westward,
each night through the end of the week. Temperatures may be cooler
again on Thursday, as another dry front impacts the east.
Ventilation will be poor over much of the central and west Monday
and overall Tuesday through Thursday before late in the
week.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ101-106-107.

&&
Hazardous weather outlook, Sep 27, 2:45 AM MDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
245 AM MDT Sun Sep 27 2020

NMZ201>241-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
245 AM MDT Sun Sep 27 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect for portions of central New Mexico as
well as the Northwest Plateau through early this evening where low
humidities combined with strong winds will create critical fire
weather conditions.

A strong backdoor cold front will surge through the state late
tonight through early Monday morning, bringing strong winds and
cooler temperatures as well as light precipitation to the northern
Sangre de Cristos. The strongest winds will be felt across the
eastern plains overnight through early Monday morning where gusts of
45-50 mph are expected. Strong east canyon winds with gusts of 40-45
mph will also be expected in the Rio Grande Valley through early
Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:05 AM MDTRed Flag WarningABQBernalillo, McKinley, Rio Arriba, Sandoval, San Juan, Socorro and 1 more17 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.